Location of Repository

Recognition and Treatment of Amlodipine (Norvasc) Induced Gingival Hyperplasia.

By Darci Silcox, Darci Silcox, N Thompson and R. Hunter Rackley

Abstract

PosterObjective: The objective of this clinical case presentation is to help dental hygienist recognize and understand the treatment of gingival hyperplasia. Assessment: A 56 year old Caucasian male presented to the dental hygiene clinic with the chief complaint, “I want my teeth cleaned.” The patient’s last cleaning was in 2011 at Indiana University School of Dentistry (IUSD). The patient’s medical history revealed that he smokes one pack of cigarettes a day and has been taking the calcium channel blocker amlodipine for approximately two months for hypertension. The patient’s gum tissue presented clinically as pink, stippled, rolled, and bulbous with a hyperplastic appearance. The mandibular attached gingiva in particular, was firm and had an enlarged clinical appearance. Amlodipine is known to cause gingival hyperplasia. Drug-induced gingival hyperplasia was reclassified in 1999 by the APP as a dental plaque-induced gingival disease. Amlodipine is a commonly prescribed drug with the prevalence of gingival hyperplasia being reported as high as 33.3%. Gingival hyperplasia can manifest from mild to severe depending on modifying factors including the patient’s ability to remove plaque biofilm and the length of time the patient is on amlodipine. DH Care Plan: Treatment for this patient at the IUSD hygiene clinic includes scaling and root planing on the maxilla, with full mouth debridement, and a tissue re-evaluation 4-6 weeks after treatment. Each case of gingival hyperplasia should be treated based on the individual’s needs; this can include non-surgical therapy, surgical procedures, or a combination of both. Evaluation: Due to time constraints associated with this presentation, this patient has yet to be re-evaluated after treatment at IUSD. Conclusion: Hygienist must stress the importance of plaque control and spend quality time on oral hygiene instructions. If a patient is on a medication known to cause gingival hyperplasia it is important to note any changes at each visit

OAI identifier: oai:scholarworks.iupui.edu:1805/10122
Provided by: IUPUIScholarWorks

Suggested articles

Preview


To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.